[Brain irradiation and phenytoin: a dangerous liaison?]
Related Experiment Videos
C Camartin1, W H Reinhart, M Kuhn
1Departement Innere Medizin, Kantonsspital Chur.
Abstract:
Three patients are presented, who developed a severe skin reaction after brain-irradiation and concomitant phenytoin treatment. A fourth patient from the databAse of the Swiss Drug Monitoring Center, showed a Stevens-Johnson-Syndrome after a severe electric shock and phenytoin treatment. Possible pathogenic mechanisms of these life-threatening complications and possible alternatives to the phenytoin treatment in irradiated patients are discussed.
Related Concept Videos
Pharmacokinetics: Drug–Food and Drug–Viral Interactions
Pharmacokinetics: Drug–Drug Interactions
Drug toxicity: Drug–Drug Interaction
Pharmacogenetic Phenotypes: Alterations in Pharmacokinetics, Drug Targets and Biologic Milieu
Drug Toxicity: Dose-Dependent Reactions
Phase II Reactions: Miscellaneous Conjugation Reactions
A key example involves the conjugation of cyanide ions, which impair cellular respiration and alter hemoglobin into non-oxygen-carrying cyanmethemoglobin. To neutralize this threat, a sulfur atom from thiosulphate is transferred to the cyanide ion, catalyzed by the enzyme rhodanese, resulting in an inactive compound called thiocyanate. The production of...